Hail, Weld
- When
- May 6, 4:50 PM MST
- Where
- Weld County, 4.77 mi W of Stoneham
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.610, -103.740
A strong thunderstorm produced hail up to dime size in northeast Weld County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced hail up to dime size in northeast Weld County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 6, 1:37 PM MST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 237 PM MDT Sun May 6 2018 .SHORT TERM...(This evening through Monday) Issued at 135 PM MDT Sun May 6 2018 Scattered showers and thunderstorms should develop and move across eastern Colorado north of I-70 from mid-afternoon through early evening. Low CAPE environment, through an organized line could produce 40-50 mph wind gusts and maybe cool enough for some small hail despite the limited strength. Mid and high level clouds will continue to stream across the state, with some decrease mainly in the west overnight. Warmer and drier mid level air will move in on Monday, with some moisture remaining in southerly flow on the plains. It does look like convection should be capped, though there may be just a little instability over the central mountains in the afternoon that could drift over the Palmer Divide in the early evening. Temperatures on the plains will be about 5 degrees warmer, in line with the current forecast and guidance. .LONG TERM...(Monday night through Sunday) Issued at 235 PM MDT Sun May 6 2018 A weak upper trough is expected to move across the forecast area Monday night into Tuesday morning. Northwesterly flow aloft is progged the rest of Tuesday and Tuesday night. An upper ridge moves into Colorado Wednesday and Wednesday night with pretty weak westerly flow aloft. There is some weak upward energy on the QG Omega fields Monday night, with downward motion on Tuesday and Tuesday night. Benign energy if progged Wednesday and Wednesday night. The boundary layer winds are west and northwesterly Monday night, then northwest to northeast on Tuesday. Tuesday night the winds are weak and mostly drainage. There will be southeasterlies on Wednesday and drainage Wednesday night. Moisture is fairly limited over the CWA Monday night through Wednesday night. There is some CAPE around over the eastern border areas Monday evening and again late day Tuesday. There is better coverage for late day Wednesday, but values are low, except a bit higher over the far eastern border. The QPF fields show no measurable precipitation through Wednesday, with a tad on the GFS for Wednesday night. Will go with no pops. For temperatures, Tuesday's highs will be a tad cooler than Monday's highs. Wednesday's highs will be 1-2 C warmer than Tuesday's highs. For the later days, Thursday through Sunday, models have weak zonal flow for Thursday into Friday, then increasing southwesterly flow aloft later Friday into Saturday. By Saturday afternoon, the ECMWF and GFS both show an upper closed low over western Colorado. This features moves across Colorado Saturday night, then northwesterly flow aloft is progged on Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 135 PM MDT Sun May 6 2018 VFR through Monday. Isolated showers/thunderstorms through 02z are expected to stay north and northeast of Denver with little or no impact on Denver area airport operations. Some uncertainty about wind directions on Monday due to a possible Denver cyclone circulation, but speeds should be either light or southerly at 10-15 knots. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM....RJK AVIATION.....Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 527 AM MDT Sun May 6 2018 COZ030>051-071130- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 527 AM MDT Sun May 6 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated showers and thunderstorms are expected this afternoon and evening. Light rain and wind gusts to 35 mph are possible with the showers. .DAYS TWO THROUGH SEVEN...Monday through Saturday An upper level ridge will remain in place over Colorado through most of the week, causing warm temperatures across the plains. Weak upper disturbances moving through the ridge will produce a few afternoon showers or thunderstorms over the mountains each afternoon. Brief rain and gusty winds will be the main impact from the showers. At the end of the week, the upper ridge will give way to a developing trough that brings cooler temperatures and showers to northeast Colorado from Friday night through Saturday. The mountains could see snow above about 7500 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Denver CO 502 PM MDT SUN MAY 6 2018 COZ042-062345- Northeast Weld County CO- 502 PM MDT SUN MAY 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WELD COUNTY UNTIL 545 PM MDT... At 501 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of New Raymer, or 26 miles north of Fort Morgan, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stoneham. LAT...LON 4064 10386 4071 10382 4069 10358 4053 10362 TIME...MOT...LOC 2301Z 293DEG 11KT 4064 10376 ENTREKIN
Special Weather Statement
National Weather Service Denver CO
548 PM MDT SUN MAY 6 2018
COZ042-070030-
Northeast Weld County CO-
548 PM MDT SUN MAY 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 630 PM MDT...
At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stoneham, or 22 miles north of Fort Morgan, moving southeast at 10
mph. A trained spotter reported penny sized hail covering the
ground with this storm
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stoneham.
LAT...LON 4063 10358 4052 10358 4052 10364 4059 10371
4065 10366
TIME...MOT...LOC 2347Z 313DEG 9KT 4058 10365
ENTREKINThe Cheyenne radar (KCYS), 108 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744406.